Hail, Union
- When
- March 23, 5:44 PM CST
- Where
- Union County, 1.81 mi SE of Bernice
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.800, -92.630
Golf ball size hail reported just southeast of Bernice.
Relatively strong instability developed ahead of an advancing cold front during the mid to late afternoon hours on March 23rd, owing to strong heating, steep lapse rates aloft and dew points in the 60s. Deeper analysis indicated MLCAPE values of 2000-3000 J/kg, which easily supported robust updrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Relatively strong instability developed ahead of an advancing cold front during the mid to late afternoon hours on March 23rd, owing to strong heating, steep lapse rates aloft and dew points in the 60s. Deeper analysis indicated MLCAPE values of 2000-3000 J/kg, which easily supported robust updrafts. Effective deep-layer shear averaged around 40 knots, with a slightly weaker flow over parts of Texas. However, as thunderstorms developed, they quickly propagated eastward, resulting in clusters of severe storms. As a result, numerous reports of large hail and a few isolated damaging wind gusts were received throughout the late afternoon and evening hours across North Louisiana on March 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 23, 5:34 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 634 PM CDT Sun Mar 23 2025 ...New UPDATE... .UPDATE... Issued at 628 PM CDT Sun Mar 23 2025 Tonight's Zone forecast has been updated to include Severe Thunderstorm Watch #63 until 1 AM for our area along and south of I-20 in Texas and Louisiana and east of I-49. Hopefully we wash the pollen away for a while with limited impacts from this early Spring event. /24/ && .SHORT TERM... (This evening through Monday Night) Issued at 156 PM CDT Sun Mar 23 2025 For the rest of today...Still waiting for the development of some strong to severe thunderstorms later this afternoon. Latest short range model solutions suggest development around the 5-7pm range along or near a line from Tyler, TX to northwest Louisiana and then into south central Arkansas. This is all due to an approaching cold front that is currently stretched from north central Texas into southeast Oklahoma and then into the far northwest portion of Arkansas. As this frontal boundary advances into our region this afternoon we should see some prefrontal convection out ahead of it, which we are starting to see on radar with a few light popcorn type showers popping up over central Louisiana. While initial development could produce some isolated thunderstorms, things are expected to quickly congeal into a line as it progresses through the rest of our region. Large hail and damaging winds still remain the main threat, but a brief tornado or two cannot be ruled out. The bulk of the line will form late this evening and continue into the overnight hours. Gradually convection will weaken and shift east of the forecast area after midnight. Skies will generally clear from northwest to southeast behind the cold front with some lingering mid to high level clouds remaining. Low temperatures tonight will range from the mid 40s to upper 50s from north to south respectfully. We will continue to clear through the day Monday, with again some passing high clouds possible. Highs will range from the mid to upper 70s across the region followed by lows in the upper 40s to upper 50s for Monday night. /33/ && .LONG TERM... (Tuesday through next Saturday) Issued at 156 PM CDT Sun Mar 23 2025 A more dynamic weather pattern is expected to take control of the ArkLaTex region through the upcoming week as a series of upper- level shortwaves interact with a moist Gulf airmass and periodic frontal boundaries. While we will initially be quiet for Tuesday, it will transition to more active weather conditions by midweek with showers, thunderstorms, and some low-end strong to severe thunderstorms possible. Tuesday will start with high pressure to our west and a large trough to our east, leaving us under northwest flow aloft. Temperatures will be fairly warm on Tuesday with highs ranging from the lower to mid 80s. Clouds begin to increase heading into Tuesday night as a weak shortwave trough begins to move in from the west. As we move into Wednesday morning, this shortwave will nudge a subtle surface trough into northeast Texas, allowing for the development of some showers and thunderstorms. Highs on Wednesday will range from the mid 70s to lower 80s. A rogue thunderstorms or two may linger into the early overnight hours Wednesday night, but will quickly come to an end should anything still be ongoing. Lows will range from the mid 50s to around 60 degrees under mostly cloudy skies. The rest of the week and into the weekend will continue to see unstable conditions with chances of showers and thunderstorms from Thursday afternoon through Saturday with temperatures remaining slightly above seasonable normals. /33/ && .AVIATION... (18Z TAFS) Issued at 1254 PM CDT Sun Mar 23 2025 Ceilings have finally improved into the VFR range at most locations, and these flight conditions should prevail along with southwesterly winds of 15 to 20 kts with gusts around 25 kts, until after 24/00z when a cold front moves across the region. As the cold front approaches, showers and thunderstorms are expected to develop, likely just south of the Interstate 30 corridor, and will move southeast across the region. Most of the TAF sites will be affected. There is still some uncertainty regarding the initial timing and location of convective development, but some model guidance suggests KTXK may remain north of the precip. The storms should finally exit to the south of the area shortly after 24/06z. A brief period of MVFR ceilings will be possible after the precip, but northerly winds after the frontal passage will bring drier air into the region and VFR flight conditions back to all TAF sites by the end of the period. CN && .SPOTTER INFORMATION STATEMENT... Issued at 642 AM CDT Sun Mar 23 2025 Spotter activation may be needed late this afternoon into tonight. && .PRELIMINARY POINT TEMPS/POPS... SHV 54 78 56 87 / 70 0 0 0 MLU 55 74 53 84 / 90 0 0 0 DEQ 44 76 47 86 / 0 0 0 10 TXK 49 78 53 88 / 20 0 0 0 ELD 48 77 51 87 / 70 0 0 0 TYR 53 78 57 88 / 40 0 0 0 GGG 52 78 55 87 / 60 0 0 0 LFK 58 80 59 87 / 80 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...24 LONG TERM....33 AVIATION...09
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT Sun Mar 23 2025
LAZ006-014-232200-
Union LA-Ouachita LA-
449 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OUACHITA AND EAST
CENTRAL UNION PARISHES UNTIL 5 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sterlington, or 17 miles northwest of Swartz,
moving northeast at 30 mph.
HAZARD...Half inch size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sterlington, Haile, Spencer, Linville, Deshard and Perryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3299 9207 3296 9209 3292 9207 3288 9208
3284 9206 3274 9205 3273 9207 3271 9206
3271 9197 3270 9197 3269 9204 3270 9203
3270 9204 3269 9205 3268 9217 3279 9226
TIME...MOT...LOC 2149Z 237DEG 26KT 3279 9216
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
09Special Weather Statement
National Weather Service Shreveport LA
615 PM CDT Sun Mar 23 2025
LAZ004>006-232345-
Lincoln LA-Union LA-Claiborne LA-
615 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION...EAST
CENTRAL CLAIBORNE AND NORTHWESTERN LINCOLN PARISHES UNTIL 645 PM
CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bernice, or 15 miles east of Homer, moving
northeast at 25 mph.
HAZARD...Half inch size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Bernice, Cooley, Dubach, Lisbon, Lillie, Corinth and Shiloh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3269 9286 3279 9287 3293 9264 3273 9252
3268 9286
TIME...MOT...LOC 2314Z 243DEG 23KT 3277 9280
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
09The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
18 hail, 3 thunderstorm wind. Local standard time, as filed.
Golf ball size hail reported just southeast of Bernice.
Quarter size hail reported on Highway 143 in Rocky Branch north of the National Wildlife Refuge.
Quarter to half dollar size hail reported in Minden.
Quarter size hail reported along Highway 15 between Chelsea Lane and Moseleys Bluff Road.
Quarter size hail reported on Monroe Avenue in Homer.
Quarter size hail reported in the Point community.
Quarter size hail reported on the north side of Homer.
Golf ball size hail reported on Highway 552 in the Point community.
Quarter size hail reported on Lake Claiborne.
Nickel size hail reported in the Spencer community.
Quarter size hail reported on Lauri Lane in the Golden Meadows subdivision in Bossier City.
Nickel size hail reported in Marion.
Quarter size hail reported along Highway 80 between Arcadia and Simsboro.
Two structures damaged by straight-line winds, including an awning blown off the front of a single-wide mobile home and a separate outbuilding with the roof blown off to the east.
A tree was uprooted along Highway 818.
Quarter size hail reported in Bienville.
Quarter size hail reported on Missile Base Road in Stonewall.
Quarter to half dollar size hail reported just west of Bernice.
A large tree was downed on Highway 2 on the eastern side of the Bernice city limits.
Quarter size hail reported on Raymond Odom Road north of Farmerville.
Golf ball size hail reported in the Conway community north of Farmerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249543, 1249555, 1249557, 1249564, 1249565, 1249567, 1249568, 1249569, 1249570, 1249571, 1249572, 1249573, 1249574, 1249583, 1249582, 1249575, 1249576, 1249577, 1249581, 1249578, 1249579.